Can antipsychotic medication administered for paediatric emotional and behavioural disorders lead to brain atrophy?

Tarun Bastiampillai, Peter Parry, Stephen Allison

Research output: Contribution to journalEditorial

2 Citations (Scopus)

Abstract

In recent years, there has been considerable debate in adult psychiatry as to whether antipsychotic medication can cause cerebral atrophy, based on the findings of animal and human studies. However, the possibility that antipsychotics might have long-lasting effects on the structure and function of the developing brain has been less widely discussed in child psychiatry, despite the rising prescription rates of antipsychotics among Australian children and adolescents. A recent survey of Australian paediatricians found that psychotropics were the most commonly prescribed class of medication in paediatric practice. Although stimulants were the most prescribed psychotropic medication, antipsychotics were prescribed to 5.6% of children with developmental-behavioural and mental health diagnoses (Efron et al., 2017).
Original languageEnglish
Pages (from-to)499-500
Number of pages2
JournalAustralian and New Zealand Journal of Psychiatry
Volume53
Issue number6
DOIs
Publication statusPublished - 1 Jun 2019

Keywords

  • antipsychotic medication
  • paediatric disorders
  • psychotropics
  • cerebral atrophy
  • brain volume loss

Fingerprint Dive into the research topics of 'Can antipsychotic medication administered for paediatric emotional and behavioural disorders lead to brain atrophy?'. Together they form a unique fingerprint.

  • Cite this